Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

What causes cramping and continuous periods while on Depo-Provera or Mirena IUD?

DOCTOR OF THE MONTH - Mar 2013
Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5992 Questions
Question
Hello, my 18 year old daughter has been having HORRIBLE female problems. Within the last year she has been on Deproprevara, exploratory endometriosis surgery and then switched to Mirena IUD. Last week she switched to a new OBGYN and he put her on NuvaRing. She is at college and called me late last night because she feels extremely depressed and had spent hours crying for no reason. She has taken the ring out, but doesn’t feel that she has any options left. She had continuous periods and constant cramping on regular birth control, the Depo and Mirena. Help!
Mon, 14 May 2018 in Women's Health
 
 
Answered by Dr. Aarti Abraham 3 hours later
Brief Answer:
As below

Detailed Answer:
Hello
Thanks for trusting us with your health concern.
It sounds like she has severe endometriosis.
She can consider Lupride ( leuprolide ) shot or danazol oral medication.
Alternatively, Seasonale birth control that would have her menstruate only once in 3 months is a good option.
Please provide me with her medical history records and imaging details so that I can assess the severity of her condition.
Looking forward to hearing from you.
Take care.
Above answer was peer-reviewed by
 
Follow-up: What causes cramping and continuous periods while on Depo-Provera or Mirena IUD? 2 hours later
She started her period when she was 11 and immediately had heavy flow with severe cramps and was put on oral birth control. She was fine until September of 2016 when she presented with severe cramping and heavy and constant breakthrough bleeding. Her OBGYN put her on Depro-Prevera shots every 3 months. After 6 months she was having breakthrough bleeding and cramping again so the doctor changed her to every 2 months. Late Spring 2017, she still had spotting and cramping so her doctor recommended a CT with contrast, which showed "cloudy spots" so she had exploratory laparoscopic surgery to look for endometriosis but it did not show any adhesions. Her ovaries and fallopian tubes were clear and healthy. September of 2017 she was put on Mirena IUD and after 3 months, nothing had changed. Her OBGYN basically gave up on her so she saw a new OBGYN last week. He put her on NuvaRing and after a week, she has been severely depressed...crying for no reason. Yesterday, she removed the NuvaRing and reported this afternoon that she was already feeling much better.
 
 
Answered by Dr. Aarti Abraham 21 hours later
Brief Answer:
As below

Detailed Answer:
Thank you for the details.
I am still not clear whether she has a diagnosis of Endometriosis or not.
There were no adhesions, but was it diagnosed as Endometriosis?
If not what is her diagnosis post the CT, imaging and the surgery?
From what you tell me, the Nuvaring and Mirena have not suited her.
Is the Mirena out?
Has she remained absolutely hormone free recently to see how bad her symptoms are?
And yes, if there is no obvious pathology, this could be plain puberty menorrhagia which will settle down.
Has she been investigated for associated possibly contributory medical conditions such as diabetes, hypothyroidism,anemia, bleeding disorders?
A hormone free interval with just plain tranexamic acid to control heavy bleeding should be tried in there is no identifiable pathology.
Waiting to here more.
Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor